West Virginia, 2012

Strong Wind in West Virginia, February 24, 2012

February 24, 2012 · NWS RLX · 1 event in 1 county or zone

A strengthening low pressure system lifted from northern Ohio into southern Ontario during the day on Friday, the 24th. Its associated cold front swung through West Virginia during the mid and late morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strengthening low pressure system lifted from northern Ohio into southern Ontario during the day on Friday, the 24th. Its associated cold front swung through West Virginia during the mid and late morning. Surface temperatures were slow to cool. Early afternoon readings were still mostly in the 50s. Strong cold air advection during the afternoon caused winds to increase. Wind gusts of 40 to 50 mph were widespread across the western lowlands and mountainous counties during the 1500E to 1900E period. A few stronger gusts were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 2:14 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 24, 2:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
214 PM EST FRI FEB 24 2012

.SYNOPSIS...
STRONG WINDS BEHIND A COLD FRONT WITH COLDER AIR TONIGHT INTO SATURDAY
WITH RAIN SHOWERS CHANGING TO SNOW SHOWERS. HIGH PRESSURE BUILDS IN
SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE COLD FRONT HAS PASSED THROUGH FORECAST AREA...WITH STRONG
AND GUSTY WINDS IN ITS WAKE. HAVE SEEN SOME GUSTS UP TO AND EVEN
ABOVE 40 KTS THIS AFTERNOON...AND EXPECTING THE WINDS TO CONTINUE
THROUGH THE EVENING. THE PRESSURE GRADIENT WILL BEGIN TO SLACKEN
LATE THIS EVENING...AND THE WIND GUSTS WILL FOLLOW SUIT. WIND
ADVISORY CONTINUES UNTIL 1 AM.

DESPITE THE PASSAGE OF THE COLD FRONT...THE COLDEST AIR IS STILL
OFF TO THE NW...WITH A GOOD TEMPERATURE GRADIENT EVIDENT ON
SURFACE OBS FROM CENTRAL IN THROUGH CENTRAL OH.

CURRENT RADAR SHOWING TWO LINES OF POST FRONTAL SHOWERS...ONE
NEAR THE FRONT OVER THE MOUNTAINS...WITH A SECOND STRETCHING ALONG
THE OH/WV BORDER. WILL SEE BRIEF DOWNWARD TREND IN SHOWER COVERAGE
BUT AS THE WINDS START TO TURN AROUND TO THE NORTHWEST...WILL SEE
UPSLOPE FORCING TAKING OVER AND ENHANCING PRECIP. RAIN WILL
TRANSITION TO SNOW TONIGHT AS THE COLD AIR ADVECTION REALLY GETS
GOING AND COOLS THE COLUMN DOWN.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
OVERNIGHT CONVECTION TOOK SOME TIME AWAY FROM OUR SHORT TERM
FORECASTING.  DID LIKE OUR POPS STAYING HIGHER THAN MOS
GUIDANCE ON SATURDAY...ESPECIALLY FROM THE INTERSTATE 79 CORRIDOR ON
EAST INTO THE CENTRAL WEST VIRGINIA MOUNTAINS.  WITH FAVORABLE 850
MB TEMPERATURES FOR CRYSTAL GROWTH...DID INCREASE AMOUNTS ON
SATURDAY...MOSTLY 1 TO 3 INCHES IN THE CENTRAL UPSLOPE AREA.
THE WIND WILL STILL BE BLOWING...MAKING IT FEEL LIKE WINTER AGAIN.

WILL MONITOR FOR POSSIBLE WINTER WEATHER ADVISORIES...BUT OUR MAIN
EMPHASIS ON THE GRAVEYARD SHIFT WAS THE OVERNIGHT CONVECTION AND THE
UPCOMING POST FRONTAL WIND.

WITH 850 TEMPERATURES AROUND MINUS 10 IN THE MORNING...KEPT MAXIMUM
TEMPERATURES TOWARD THE COLDER NAM MOS.  TEMPERATURES MAY LEAK UP A
BIT IN THE TRI STATE AROUND HTS...LATE IN THE DAY...WITH MORE
SUNSHINE BREAKING THROUGH THE THINNING STRATOCUMULUS.  KEPT THE
HIGH MOUNTAINS COLDER.

THE LINGERING SNOW SHOWERS DECREASE SATURDAY EVENING OVER THE
MOUNTAINS...AS HIGH PRESSURE BUILDS IN.  PLENTY OF SUNSHINE STILL
FIGURED FOR SUNDAY.  SO NO MAJOR CHANGES MADE TO SATURDAY NIGHT AND
SUNDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
GENERALLY LOOKING AT ONE BIG WX MAKER IN THE EXTENDED...CENTERED
ON MIDWEEK. GLOBAL MDLS HAVING TROUBLE WITH AMPLIFICATION OF UPR
TROF AND SUBSEQUENT SFC LOW EVOLUTIONS. HAVE GENERALLY FOLLOWED
HPC THINKING...NUDGING MORE TOWARD ECWMF SOLUTION. THIS WOULD TAKE
A STRONG LOW PRESSURE CENTER UP INTO WESTERN LAKES WITH PERHAPS
SECONDARY DEVELOPMENT ON THE TRIPLE POINT. THIS RESULTS IN A WARM
SCENARIO ACROSS THE AREA WITH PERHAPS WARM FRONTAL RAINS FOLLOWED
BY CONVECTIVE FRONTAL BAND WED-THU TIME FRAME. USED HPC NUMBERS AS
A BASE FOR TEMPS...WITH COLD BIAS CORRECTIONS APPLIED IN THE MTNS
UNDER WAA REGIME.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION AS A COLD FRONT
PUSHES THROUGH.

THE COLD FRONT IS ALREADY BRINGING VERY GUSTY WINDS TO THE
AREA...WHICH WILL LAST THROUGH THE AFTERNOON. THE STRONGEST WINDS
WILL GUST TO 45 KTS...ESPECIALLY OVER THE MOUNTAINS AND CLOSER TO
THE LOW PRESSURE SYSTEM IN NORTHERN LOWLANDS. GUSTS UP TO 40 KTS
ARE EXPECTED ACROSS THE SOUTHERN LOWLANDS. WINDS WILL BEGIN TO
DECREASE THIS EVENING...AND INTO THE OVERNIGHT...HANGING ON THE
LONGEST OVER THE MOUNTAINS.

SHOULD REMAIN VFR FOR THE MOST PART UNTIL FALLING TEMPERATURES
CAUSE THE SHOWERS TO CHANGE OVER TO SNOW...WHICH WILL CAUSE
VISIBILITIES AND CEILINGS TO DROP PRETTY DRASTICALLY. THIS SHOULD
HAPPEN BETWEEN 02-04Z IN THE MOUNTAINS AND GENERALLY AROUND 06Z
IN THE LOWLANDS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM-HIGH.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF LOW CEILINGS AND
VISIBILITIES COULD VARY BASED ON PROGRESSION OF SHOWERS AND
DIFFERENCES IN TEMPERATURE TREND FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    M    L    M    H    M    M    M    M
HTS CONSISTENCY  H    H    H    H    M    M    M    H    H    M    M    M
BKW CONSISTENCY  M    H    H    M    L    L    L    H    M    M    M    M
EKN CONSISTENCY  M    L    H    M    L    M    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    M    M    M    H    M    M    M    M
CKB CONSISTENCY  M    M    M    M    L    M    M    M    M    M    M    M

AFTER 18Z SATURDAY...
IFR CONDITIONS MAY CONTINUE WITH MOUNTAIN SNOW SHOWERS SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR OHZ066-067-075-076-
     083>087.
KY...WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 1 AM EST SATURDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...30
AVIATION...
Hazardous weather outlook, Feb 24, 2:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EST FRI FEB 24 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-251930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
217 PM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 24, 12:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1231 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     MARIETTA                39.42N 81.53W
02/24/2012                   WASHINGTON         OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN
Local storm report, Feb 24, 12:31 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1231 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1216 PM     NON-TSTM WND DMG MARIETTA                39.42N 81.53W
02/24/2012                   WASHINGTON         OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Harrison

When
February 24, 3:00 PM EST to 7:00 PM EST
Where
Harrison forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

The airport at Bridgeport gusted to 55 mph around 1700E. Trees, on a hillside, fell onto parked vehicles near the male dormitory at Salem International University. Two or 3 vehicles were damaged.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358299.